Tornadoes · United States · Illinois · 2026

EF1 tornado, Grafton, Illinois, March 11, 2026

This EF1 tornado ran 0.1 miles across Jersey County on March 11, 2026, touching down at 3:24 AM CDT and reaching 100 yards wide. It killed nobody.

Preliminary. This is NWS LSX's damage survey, filed in the Damage Assessment Toolkit as 4. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The survey

Rating, as surveyed
EF1, preliminary
Date
March 11, 2026
Touchdown
3:24 AM CDT (08:24 UTC)
Lifted
3:25 AM CDT (08:25 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jersey County
Touchdown point
38.970, -90.454
Lift-off point
38.972, -90.452
Highest wind the damage implies
98 mph
Surveyed by
NWS LSX
The office's name for it
4
Survey last edited
March 11, 2026
Record number
None yet. SPC numbers 2026 in the spring of 2027.

What the survey found

A brief tornado was confirmed both with radar data and detailed photographs of damage. This tornado cause significant roof damage to a local restaurant, along with other miscallaneous to a local hotel and residence.

Written by NWS LSX in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.

The damage survey

4 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.

  • Significant damage to a local restaurant directly on the Mississippi River. Significant damage to the roof and destruction of deck canopy. Building is very exposed to wind.
  • A few large branches snapped, at least one small tree uprooted.
  • Broken windows, siding damage, damage to roof facsia and shingles on a one-story hotel/motel structure. Collapsed patio.
  • Small section of roof removed from a residence. Some surrounding minor tree damage and light debris lofted into trees.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the early morning of March 11th, a QLCS pushed through portions of southern Illinois. The QLCS caused thunderstorm wind damage as it passed and produced 4 tornadoes.

A brief tornado was confirmed both with radar data and detailed photographs of damage. This tornado cause significant roof damage to a local restaurant, along with other miscellaneous to a local hotel and residence.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
08:17 UTC09:00 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 11, 12:37 AM CDT, 2 hours 47 minutes earlier. Its key messages:

  • Severe thunderstorms are possible, mainly late this afternoon and evening across northeastern MO/west-central IL. The threat for severe storms continues overnight across much of the area, however it is not as likely.
  • Locally heavy rainfall is also possible overnight tonight into Wednesday morning.
Area forecast discussion, Mar 11, 12:37 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 AM CDT Wed Mar 11 2026

.KEY MESSAGES...

- Severe thunderstorms are possible, mainly late this afternoon
  and evening across northeastern MO/west-central IL. The threat
  for severe storms continues overnight across much of the area,
  however it is not as likely.

- Locally heavy rainfall is also possible overnight tonight into
  Wednesday morning.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 152 PM CDT Tue Mar 10 2026

The main forecast concern remains to be the threat for severe
weather this afternoon through early Wednesday morning. Latest
surface analysis shows low pressure located across northwestern
Missouri with a stalled boundary extending northeast over Illinois
into Indiana. A dry line also currently exists southwest from the
low pressure towards south/ central Kansas. At 250 mb, the
northern jet streak is located across the Dakotas with a southern
stream closed low starting to shear out with fragments of PV
ejecting northeast. Some southern jet stream enhancement is
forecast, with weak coupling of the RRQ/ LFQ possible near Iowa/
Illinois.

Convective initiation is forecast to occur between 4 PM and 7 PM
over Illinois, or just northeast of the CWA. This convection will
then likely move northeast through the afternoon into evening. Latest
visible satellite trends shows most of the agitated CU field
remaining northeast of the region with the surface boundary just
south of Chicago. There is currently widespread 1500 to 2500 J/kg
of ML CAPE across the region (supported by the 18z Missouri
sounding), but strong capping remains in place. Bulk shear values
are around 50 kt as well with steep lapse rates and amble
instability in the hail growth region. If storms are able to
develop, supercells with large to very large hail remain possible.

A second round of convection is also forecast to develop over
south/ central Kansas along the dry line. Mean layer wind and bulk
shear vectors are southwest to west or oblique to the dry line.
However, a cold front will start to sag south tonight with the
mean wind and bulk shear vectors being boundary parallel. This
would favor upscale growth of convection into a potential MCS.
This convection will then move northeast along the frontal
boundary. A strong southwest LLJ will also favor training or back
building convection as new cells propagate into the LLJ. This
means heavy rainfall with isolated flash flooding are possible.
Another concern with these storms will be damaging wind gusts and
a tornado or two. Further south, or away from the boundary,
discrete cells with all hazards possible. The main limiting factor
further south will be the capping with little in the way of
forcing for ascent.

BAH

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 152 PM CDT Tue Mar 10 2026

Surface high pressure will be located across southeast Texas
Thursday morning with near seasonable temperatures forecast for
Thursday and Friday. Another shortwave will then dive southeast
out of Canada Thursday evening with surface low pressure tracking
from Minnesota to Wisconsin with a cold front approaching from
the northwest. Global ensembles are in fairly good with the cold
front crossing the area late Friday morning into afternoon with no
precipitation expected. The IQR in temperature spread is around 8
degrees for Friday which is rather impressive this far out. No
precipitation is expected with the Friday frontal passage.

Saturday into Sunday, the long wave pattern will modulate with the
trough axis centering over the central plains of the United States
with surface cyclogenesis occurring near the Kansas/ Oklahoma
region and then ejecting northeast. A surface cold front will then
sweep across the region Sunday afternoon into evening with much
colder temperatures for the beginning of next work week. Global
ensemble guidance is in very good agreement of below temperatures
forecast for Monday and Tuesday, but confidence is low on the
timing of the frontal passage on Sunday. The IQR for KSTL high
temperatures on Sunday is 20 degrees. This frontal passage will
bring a chance of precipitation and even the potential for some
snow as the region will be on the divergent side of a highly
amplified trough axis and PWATs near 1". Confidence on
precipitation amounts and type is low. The GEFS continues to
advertise the wettest and coldest set of solutions with
accumulating snowfall possible Sunday into Monday. However, the
EPS and CMC remains much drier and slightly warmer. Guidance
continues to advertise teens and 20s Monday morning and highs
struggling to reach the mid to upper 30s Monday afternoon.

BAH

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1224 AM CDT Wed Mar 11 2026

Thunderstorms will affect UIN through 07Z, COU and JEF through
09Z, and the St. Louis area terminals through 11Z with showers
lingering at each of these airports for 3-6 hours thereafter.
The heavier showers and thunderstorms will bring the potential for
hail and wind gusts to 35 knots. There will also be MVFR ceilings
with heights between 1500-2500 feet through 21-23Z before
conditions turn VFR. Southwest winds will turn northwest behind a
cold front at UIN at 11Z, at COU/JEF at 12Z, and the St. Louis
areaterminals at 14Z. Winds will gust in the 25 to 30 knot range
outside of thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 10, 1:50 PM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
150 PM CDT Tue Mar 10 2026

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
150 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this evening through tonight. A
few thunderstorms could be severe, mainly late this afternoon and
evening evening across northeastern Missouri and west-central
Illinois. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance for thunderstorms continues on Wednesday, mainly in the
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BAH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

8.4 hours before the tornado, 206 km from the path. March 11, 2026.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2012 joules per kilogram, CIN -43, lifted condensation level 1162 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-03-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
2601 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.0
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

3.6 hours after it, 206 km from the path. March 11, 2026.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81178, lifted condensation level 796 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -136 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81178 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the touchdown began at 08:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:24 UTCTSTM WND DMG1 W GraftonJersey, ILSignificant roof damage to a local restaurant. Time estimated from radar.
08:24 UTCTORNADO1 W GraftonJersey, ILCorrects previous tstm wnd dmg report from 1 W Grafton. Significant roof damage to a local restaurant. Time estimated from radar.
08:50 UTCTSTM WND DMG3 Ene BethaltoMadison, ILDamage to grain bins.
08:50 UTCTSTM WND DMG3 Ene BethaltoMadison, IL*** 1 INJ *** Corrects previous tstm wnd dmg report from 3 ENE Bethalto. Roof off home, tree limbs broken, damage to outbuilding.
08:50 UTCTSTM WND DMG3 Ene BethaltoMadison, ILRoof off home, tree limbs broken, damage to outbuilding.
08:50 UTCTORNADO3 Ene BethaltoMadison, IL*** 1 INJ *** Survey crews confirmed a brief EF-1 tornado that did damage within the communities of Moro and Midway, IL, early this morning along a 1.6 mile path.
08:54 UTCTSTM WND GST 671 Ssw BethaltoMadison, IL67 mph wind gust reported at Alton Regional Airport.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2026 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of March 11, 2026

56 more have been surveyed in the United States that day, so far.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 111:12 AM CDTEF1Sevier, AR0.585
March 113:50 AM CDTEF1Madison, IL1.601
March 114:08 AM CDTEF1Madison, IL1.610
March 115:05 AM CDTEF1Saint Clair, IL2.60
March 116:10 AM CDTEF0Jasper, IL2.150
March 117:35 AM EDTEF0Wells, IN2.630
March 116:57 AM CDTEF1Calhoun, AR14.7200
March 119:16 AM EDTEF0Jay, IN3.9200
March 1110:17 AM EDTEF0Shelby, OH1.960
March 1110:18 AM EDTEF0Shelby, OH3.050
March 1110:22 AM EDTEF0Auglaize, OH0.640
March 117:06 PM EDTEF1Howard, MD0.7100
March 117:14 PM EDTEF0Carroll, MD0.375
March 116:55 PM CDTEF0Wilkinson, MS4.0100
March 117:09 PM CDTEF1Amite, MS2.2200
March 117:27 PM CDTEF0Amite, MS7.0150
March 117:48 PM CDTEF1Pike, MS1.6375
March 117:48 PM CDTEF1Pike, MS8.4300
March 117:51 PM CDTEF1Pike, MS1.0175
March 117:57 PM CDTEF1Lincoln, MS10.51,000
March 117:57 PM CDTEF1Lincoln, MS8.1700
March 118:04 PM CDTEF1Lincoln, MS6.31,000
March 118:17 PM CDTEF1Saint Helena Parish, LA12.2200
March 118:29 PM CDTEF0Saint Helena Parish, LA8.8175
March 118:31 PM CDTEF0Livingston Parish, LA5.850
March 118:31 PM CDTEF1Jefferson Davis, MS10.1500
March 118:38 PM CDTEF1Tangipahoa Parish, LA14.5200
March 118:41 PM CDTEF1Jefferson Davis, MS2.9250
March 118:41 PM CDTEF1Jefferson Davis, MS3.1400
March 118:43 PM CDTEF0Marion, MS1.175
March 118:46 PM CDTEF1Jefferson Davis, MS12.0700
March 118:48 PM CDTEF1Jefferson Davis, MS3.2400
March 118:55 PM CDTEF0Tangipahoa Parish, LA2.225
March 119:04 PM CDTEF1Washington Parish, LA5.1300
March 119:10 PM CDTEF1Covington, MS1.1400
March 119:21 PM CDTEF0Saint Tammany Parish, LA2.350
March 119:28 PM CDTEF0Saint Tammany Parish, LA2.450
March 119:33 PM CDTEF1Jones, MS4.2400
March 119:47 PM CDTEF0Jones, MS0.650
March 119:48 PM CDTEF1Jones, MS1.1150
March 119:50 PM CDTEF1Wayne, MS1.4250
March 119:50 PM CDTEF1Wayne, MS0.950
March 1110:28 PM CDTEF1Choctaw, AL1.5230
March 1110:32 PM CDTEF0Perry, MS0.4150
March 1110:38 PM CDTEF1Choctaw, AL0.130
March 1110:42 PM CDTEF1Choctaw, AL0.235
March 1111:08 PM CDTEF0Greene, MS0.230
March 1111:17 PM CDTEF0George, MS0.930
March 1111:23 PM CDTEF0Greene, MS0.230
March 1111:49 PM CDTEF0Mobile, AL2.430
March 1111:53 PM CDTEF1Mobile, AL1.6110
March 1112:07 AM CDTEF0Mobile, AL0.5100
March 1112:20 AM CDTEF0Mobile, AL1.1200
March 1112:24 AM CDTEF0Mobile, AL3.3140
March 1112:36 AM CDTEF0Mobile, AL5.950
March 1112:53 AM CDTEF1Escambia, AL0.680

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.

Sources

NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.